HEARING TIPS

Hearing Loss Can be Caused by Some Common Medications

Medications that cause hearing loss and tinnitus.

Looking at the side effects of a medication when you first begin using it is a natural thing to do. You want to find out if you can expect to feel nauseous or if it will give you dry mouth. A more severe side effect that can potentially manifest is hearing loss. It’s a complication medical specialists call ototoxicity. Ear poisoning is what ototoxicity breaks down to.

The number of drugs that can lead to this problem is unclear, but there are at least 130 that are known to be ototoxic. Which ones should you watch out for and why?

Some Facts About Ototoxicity

What happens to cause hearing loss after you swallow your medication. Certain drugs can damage your hearing in three different places:

  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that comprises the cochlea. It helps control balance. Vestibulotoxicity medications can make you dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical signal the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, usually beginning with high frequencies then escalating to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis generates endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.

Tinnitus is caused by some drugs while others cause hearing loss. If you hear phantom noises, that may be tinnitus and it commonly shows up as:

  • Thumping
  • Ringing
  • A windy sound
  • Popping

Most of the time, the tinnitus ends when you stop taking the medication. However, some of these drugs can cause permanent hearing loss.

What Drugs Put You at Risk?

You may be shocked by the list of medications that can lead to temporary or permanent hearing loss. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Over the counter pain relievers top the list of ototoxic medications:

  • Naproxen
  • Ibuprofen

You can add to this list salicylates that you might know better as aspirin. The hearing problems induced by these drugs are generally correctable when you quit taking them.

Antibiotics are a close second for common ototoxic medications. Not all antibiotics are ototoxic, however. You might have heard of some of these that aren’t:

  • Gentamycin
  • Vancomycin
  • Erythromycin

The problem goes away once you stop using the antibiotics just like with painkillers. The standard list of other drugs include:

  • Quinidine
  • Chloroquine
  • Quinine

Tinnitus Can be Caused by Several Common Substances

Diamox, Bumex, Lasix and Edecrin are diuretics that trigger tinnitus but there are bigger offenders in this category:

  • Caffeine
  • Marijuana
  • Nicotine
  • Tonic water

Each time you enjoy your coffee in the morning, you are exposing yourself to something that could cause your ears to ring. After the drug leaves your system it will pass and that’s the good news. Some drugs, ironically, which doctors prescribe to treat tinnitus are actually on the list of culprits.

  • Amitriptyline
  • Prednisone
  • Lidocaine

The doctor will prescribe a lot less than the amount that will cause tinnitus.

What Are the Symptoms of Ototoxicity?

The signs or symptoms of tinnitus can vary depending on the health of your ears and what medication you get. Normally, you can anticipate anything from moderately annoying to totally incapacitating.

Be on guard for:

  • Hearing loss on one or both sides
  • Blurring vision
  • Difficulty walking
  • Poor balance
  • Vomiting
  • Tinnitus

If you have any of these symptoms after taking a medication even if it’s an over-the-counter herbal supplement, you should get in touch with your physician.

Should you still take your medication even you notice the symptoms of ototoxicity. You should always take what your doctor tells you to. Don’t forget, often the changes in your hearing or balance are temporary. You should be comfortable asking your doctor if a medication is ototoxic though, and make sure you talk about the possible side effects of any drug you take, so you stay aware. Also, schedule a hearing exam with a hearing care specialist.

Why wait? You don't have to live with hearing loss. Call Us Today